Medication Weight Gain
Medication Weight Gain can make you gain up to ten pounds a month..
You’ve been watching your diet and following your usual exercise routine but the scale shows that you’ve gained five pounds in the past month.
What’s Going On?
Your prescribed medications could be to blame. Certain prescription drugs used to treat mood disorders, seizures, migraines, diabetes, and even high blood pressure can cause weight gain – sometimes up to 10 pounds a month. Some steroids, hormone replacement therapy, and oral contraceptives can also cause unwanted pounds.
If you suspect a prescription medication could contribute to your weight gain, never stop taking the drug without consulting your doctor.
“Stopping some of these medications on your own can have very serious consequences,” says Louis Aronne, MD, President of the North American Association for the Study of Obesity. “It has to be done very carefully.”
Medication weight gain is a serious unwanted side effect of many commonly used drugs. If you’re carrying extra pounds, you face a higher-than-average risk of a fifty different health problems. These health conditions include the nation’s leading causes of death:
- Heart disease
- Certain cancers
Weight Gain and Pain
It is important to know there is a strong link between excess weight and pain. Fat cells release biochemicals that can lead to inflammation, which can then lead to joint and muscle pain.
Medication Weight Gain Example
Atenolol, Metoprolol, and Propranolol are medications known as beta blockers used to treat high blood pressure and migraines. Studies have shown that it is possible to gain as much as 5 pounds in the first few months of taking these medications.
After receiving a custom BalancingMeds™ Analysis, you will understand if your medications have the potential to increase your weight.
If the medications you are taking have the potential to cause weight gain, it is important to discuss this with your prescribing doctor. Do not stop any medications without consulting your doctor.
Never change dosage or discontinue your medication without consulting your prescribing physician.